Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Simply Medical

October 1999

"Simply Medical" presents information on a variety of topics in HIV/AIDS treatment and research. It is published as a service to our readers and is intended for information purposes only. Treatment decisions should always be made in consultation with physicians and other healthcare professionals.


Hydroxyurea-Induced Hepatitis

An increasingly common addition to HIV combination therapy is hydroxyurea. Hydroxyurea is an anticancer drug that has been in use for over thirty years. Studies have shown that taking hydroxyurea in combination with the anti-HIV drug ddI (Videx) helps to prevent resistance to ddI from developing. Hydroxyurea may even be useful in cases where ddI resistance has already developed. There are HIVtreatment studies taking place looking at different doses of the drug in combination with ddI as well as other anti-HIV drugs. Although the federal government has not yet approved the drug for HIV treatment, doctors are still able to prescribe the drug off-label. "Off-label" means using a drug to treat a condition that it isn't FDA-approved for. The most commonly prescribed dose of hydroxyurea for HIV is 500 mg taken twice a day.

When taking a drug for an off-label use, or indication, it is important to stay informed of any side effects and unusual reactions that are reported in scientific journals and at meetings. Recently, in the medical journal Clinical Infectious Diseases, doctors from the Cleveland Veterans Affairs Medical Center reported two cases of hydroxyurea-induced hepatitis in people taking anti-HIV treatment combinations.

Advertisement
In the first case, a 45-year old HIV-positive woman had been taking AZT, 3TC, and saquinavir (Invirase) for two years. She was switched to a combination of Viracept, d4T (Zerit), ddI (Videx), and hydroxyurea because of an increase in her viral load. After about three months on this new combination, she reported severe abdominal pain, nausea, and vomiting. Lab tests showed serious hepatitis, and the woman died shortly after being admitted to hospital. A postmortem examination showed that the liver was seriously damaged, a condition caused by the death of liver cells (the technical term is liver necrosis).

In the second case, a 42-year-old man had hydroxyurea added to his antiretroviral combination. He also developed abdominal pain and nausea, and his liver function worsened. When the hydroxyurea-containing combination was stopped, his liver function gradually got better. Eventually, this individual restarted the same combination without the hydroxyurea and had no further liver problems. The doctors think that hydroxyurea may increase the risk of liver toxicity from nucleoside analog drugs (AZT, ddI, ddC,d4T, 3TC, abacavir), since hydroxyurea has only very rarely caused liver damage when used alone.

Doctors prescribing hydroxyurea as an HIV treatment stress that monitoring of the liver is important. Liver function tests should be performed monthly when starting the drug. If liver enzymes become elevated, it may be necessary either to stop the drug or to reduce the dose. Unlike the case with almost all other anti-HIV treatments, stopping and starting hydroxyurea treatment is not believed to encourage drug resistance. Doctors also strongly encourage monitoring of blood cell counts to check for bone marrow suppression (low red and/or white blood cells), a condition that can also be a side effect of hydroxyurea.


Once-Daily ddI (Videx) Update

Another study, published in the journal AIDS, provides more evidence that taking ddI (Videx) once a day is just as effective as taking the drug twice a day (see also "Taking Anti-HIV Drugs," in the April 1999 "Simply Medical"). The study results showed that there were no significant differences in CD4-cell count increases or viral load decreases between people who took the total daily dose at one time versus those who took half the daily dose twice a day. This most likely indicates that the drug stays in the body long enough so that it only needs to be taken once a day. In June of this year, the European Union officially approved the once-daily dosing of ddI. It's likely that the Food and Drug Administration will eventually give formal approval to once-daily ddI in the US.


Ultrase and Viracept

There have been reports that the digestive supplement Ultrase MT-20 (pancreatic enzymes) can help prevent the diarrhea that is a side effect of the protease inhibitor Viracept (nelfinavir). A study is currently ongoing in New York at the Community Research Initiative on AIDS (CRIA, (212) 924-3934). There has been concern that Ultrase may affect the levels of Viracept in the body, a problem known as a drug interaction. A study to be presented at the upcoming Interscience Conference on Antimicrobial Agents and Chemotherapy (ICAAC) looked for evidence of any interaction between Ultrase and Viracept. The researchers, from the Swedish Medical Center in Seattle, found that Ultrase did not affect Viracept levels in the body. This study shows that Ultrase and Viracept can safely be taken together. Results from the ongoing CRIA study should show if Ultrase can reduceViracept-associated diarrhea.


Viracept and Irregular Heartbeat Warning

A previously unreported side effect of the protease inhibitor Viracept may be a type of irregular heart beat called bradycardia. Doctors based in Boston have reported the case of a 45-year-old man who noticed a"skipping heartbeat" twelve hours after his first doses of a combination of Viracept, Fortovase, Viramune, and 3TC. The symptoms stopped 24 hours after all the drugs were stopped, but came back when the doctors tried a dose of Viracept on its own. The individual was then switched to a combination of ddI, Viramune, Norvir, Fortovase, and hydroxyurea. He has been on this combination for nearly two years and has had no further heart problems. Based on this case, the doctors recommend that Viracept be considered as a potential cause of heart symptoms in people with HIV.


Crixivan Side Effect Update -- Hair Loss And Ingrown Toenails

While the most well-known side effect of the protease inhibitor Crixivan (indinavir) is kidney stones, two recent reports have shown that Crixivan may also cause other side effects. A group of French doctors documented hair loss in ten men receiving antiretroviral combinations that included Crixivan. All the men noticed hair loss during the first six months of treatment. According to the doctors, almost complete hair loss was noted in various parts of the body, mainly lower legs (all ten individuals), thighs (eight), pubic area (five), chest (three), and head (two). In addition to the hair loss, eight of the ten men experienced dry skin. The lost hair grew back within four months when the individuals switched Crixivan for another protease inhibitor or NNRTI anti-HIV drug. This report confirms many stories of hair loss and dry skin that have been reported to community-based AIDS organizations by individuals taking Crixivan.

In another French study, Crixivan was also found to be associated with ingrown toenails. As with hair loss, this confirms many anecdotal reports from individuals taking the drug. Anyone taking Crixivan who is experiencing dry skin, hair loss, and/or ingrown toenails should make sure his or her doctor is aware that these are drug side effects.


New Peripheral Neuropathy Book

Peripheral neuropathy, or PN, is a condition caused by damage to the nerves in the peripheral nervous system. PN is usually felt at first as tingling and numbness in the hands and feet. Symptoms can be described as burning, shooting pain, throbbing, aching, and "feels like frostbite" or "walking on a bed of coals." PN can happen as a result of HIV infection, but is most commonly a side effect of anti-HIV drugs. Anti-HIV drugs that can cause PN include the "d" drugs (d4T/Zerit, ddI/Videx, ddC/HIVID) and more rarely 3TC (Epivir).

A new book has collected information on the many different potential treatments for PN, both HIV- and non-HIV-related. The book is Numb Toes and Aching Soles: Coping with Peripheral Neuropathy by John Sennett. The paperback costs $19.95 and is available from Medpress, (888) 633-9898, ISBN# 0-9671107-1-8.

Ken Fornataro is Program Director of the New York City Case Management Program and Richard Jefferys is the Access Project Director at the AIDS Treatment Data Network. For more information, call (800) 734-7104. Affiliation is provided for purposes of identification, not representation.


Back to the October 1999 issue of Body Positive magazine.



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Body Positive. It is a part of the publication Body Positive.
 

Tools
 

Advertisement